Texas, 2015

Flash Flood in Texas, October 9, 2015

October 9, 2015 · NWS CRP · 1 event in 1 county or zone

An upper level storm system over northern Mexico interacted with high moisture over South Texas to produce a large area of showers and thunderstorms over the Brush Country during the morning hours. The heavy rainfall produced flooding of roads across portions of Laredo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level storm system over northern Mexico interacted with high moisture over South Texas to produce a large area of showers and thunderstorms over the Brush Country during the morning hours. The heavy rainfall produced flooding of roads across portions of Laredo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 9, 7:30 AM CST, 0 minutes earlier.

Area forecast discussion, Oct 9, 7:30 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
830 AM CDT FRI OCT 9 2015

.DISCUSSION...HAVE ADJUSTED POPS BASED ON CURRENT TRENDS AND
EXPECTED CONDITIONS THROUGH THE AFTERNOON. CURRENT CONVECTION
ACROSS THE W IS EXPECTED TO CONTINUE TO WEAKEN AS IT MOVES EAST
AND ENCOUNTERS HIGHER CIN VALUES AND MOVES AWAY FROM THE MAIN
UPPER LOW. HOWEVER...INSTABILITY AND AMPLE MOISTURE ACROSS THE E
ALONG WITH LOW LEVEL CONVERGENCE DUE TO A SFC TROF AND CONTINUED
UPPER DIFFLUENCE SHOULD PRODUCE SCT CONVECTION THROUGH EARLY
AFTERNOON ACROSS THE SRN COASTAL BEND. RAIN CHCS ARE STILL
EXPECTED TO DIMINISH THROUGH LATE AFTERNOON/EARLY EVENING AS DRIER
AIR MOVES ACROSS THE AREA WITH RIDGE BUILDING ACROSS THE AREA.
ALSO ADJUSTED WINDS BASED ON CURRENT TRENDS...BUT GENERALLY A WEAK
TO MOD ONSHORE FLOW IS EXPECTED BY LATE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 653 AM CDT FRI OCT 9 2015/

DISCUSSION...UPDATED FOR THE 12Z AVIATION DISCUSSION.

AVIATION...LINE OF CONVECTION MOVING THROUGH THE RIO GRANDE
PLAINS CURRENTLY AFFECTING LRD. WILL EXPECT THE LINE TO CONTINUE
TO MOVE EASTWARD AND GRADUALLY WEAKEN. IN ADDITION...ISOLATED
SHRAS/TSTMS ARE EXPECTED TO DEVELOP WITH HEATING AND MOVE EAST
ACROSS THE GULF WATERS INTO THE COASTAL PLAINS AFFECTING SITES
FROM CRP-ALI. PATCHY FOG WILL REMAIN POSSIBLE THROUGH AT LEAST 14Z
FROM ALI-VCT...WITH VFR TO RESUME. MVFR WILL BE POSSIBLE IN AND
AROUND SHRAS/TSTMS. DRIER AIR WILL END ACTIVITY LATE THIS
AFTERNOON INTO THE EVENING HOURS. E-SE-LY 10-15 KTS WINDS
DEVELOPING TODAY WILL BECOME LIGHT AND VARIABLE TONIGHT ALLOWING
FOR FOG DEVELOPMENT ONCE AGAIN FROM ALI-VCT.

PREV DISCUSSION... /ISSUED 441 AM CDT FRI OCT 9 2015/

SHORT TERM (TODAY THROUGH SATURDAY)...MAIN CONVECTIVE SYSTEM
NEAR EAGLE PASS CONTINUES TO PROPAGATE FARTHER EAST APPROACHING
WEBB AND LA SALLE COUNTIES AS OF WRITING. GOES SOUNDER PWATS ARE
CONTAMINATED FROM CLOUD COVERAGE...BUT MODEL OUTPUT CONTINUE TO
RAISE PWATS TO NEAR 2 INCHES ACROSS THE WESTERN ZONES DUE TO THE
PERSISTENT SOUTHEASTERLY FLOW AND FROM THE OVERNIGHT 25-30 KT LLJ
POSITIONED ACROSS THE WESTERN BRUSH COUNTRY. HOWEVER...MAIN
MID/UPPER LEVEL SUPPORT IS EXPECTED TO WEAKEN THROUGH THE DAY WITH
THE UPPER JET ALIGNED SW-NE SOUTH OF THE BIG BEND TO WEAKEN AND
SHIFT WEST...AND THE MAIN MID/UPPER LOW ACROSS NORTHWEST MEXICO TO
SHIFT FARTHER WEST AS WELL. CURRENT RADAR TRENDS SHOW WEAKENING IN
THE SOUTHERN CONVECTIVE LINE...ALTHOUGH IT CONTINUES TO FEED OFF
THE MIDLEVEL INSTABILITY. HISTORY OF THIS SYSTEM PRODUCED FLOODING
FARTHER UPSTREAM...HOWEVER WITH THE LACK OF A STATIONARY
BOUNDARY...THE WEAKENING OF MIDLEVEL SUPPORT...AND THE WEAKENING
LLJ...THE RELATIVELY FASTER EASTWARD PROPAGATION SHOULD INHIBIT
WIDESPREAD FLOODING POTENTIAL...ALTHOUGH AN ISOLATED DOWNPOUR OR
TWO COULD EASILY DROP 1 TO 2 INCHES THROUGH THE EARLY MORNING
HOURS. ISOLATED-SCATTERED SHRAS/TSTM REMAIN POSSIBLE TODAY FROM
DAYTIME HEATING...BUT SHOULD QUICKLY END BY THE LATE
AFTERNOON/EARLY EVENING AS DRIER AIR MOVES INTO THE REGION. MUCH
QUIETER CONDITIONS ARE EXPECTED FOR SATURDAY. TEMPERATURES SHOULD
RESEMBLE TEMPERATURES FROM YESTERDAY...WITH SLIGHTLY WARMER
TEMPERATURES IN STORE FOR SATURDAY AS AN UPPER RIDGE BEGINS TO
DEVELOP ACROSS SOUTH TEXAS.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...AN UPPER LEVEL
SYSTEM IS EXPECTED TO MOVE EWD ACRS THE ERN CONUS EARLY IN THE
PERIOD RESULTING IN DRYING ATMOSPHERIC CONDITIONS (DETERMINISTIC
GFD/NAM/ECWMF.) OWING TO DRIER CONDITIONS...EXPECT SUNDAY MIN
TEMPS IN THE 60S. THE GFS/ECWMF DETERMINISTIC PREDICT ANOTHER
UPPER SYSTEM TO MOVE ACRS THE PLAINS LATE SUNDAY/MONDAY WITH A
CORRESPONDING FRONT ENTERING THE CWA/MSA MONDAY NIGHT/EARLY
TUESDAY. THE GFS PREDICTS PWAT VALUES AROUND 1.5 INCHES (SLIGHTLY
ABOVE NORMAL) IN ADVANCE OF THE FRONT. CONCUR WITH THE GFS
ENSEMBLE MEAN WHICH DEPICTS PCPN OVER THE CWA/MSA ASSOCIATED WITH
FRONT. ADJUSTED THE SUPERBLEND SOMEWHAT TO DEPICT 20/30 POPS (PCPN
OWING TO CONVECTION) OVER CWA/MSA MONDAY NIGHT/TUESDAY. DRY
CONDITIONS EXPECTED WEDNESDAY/THURSDAY. WAVEWATCH OUTPUT NOT
CONDUCIVE TO RIP CURRENTS DRG THE PERIOD. EXPECTED WIND WILL
PRECLUDE ELEVATED FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    89  69  90  68  92  /  50  10  10  10  10
VICTORIA          89  67  92  66  92  /  30  10  10  10  10
LAREDO            90  72  94  68  96  /  70  20  10  10  10
ALICE             90  68  93  66  95  /  50  10  10  10  10
ROCKPORT          87  72  86  70  88  /  40  10  10  10  10
COTULLA           89  70  93  67  96  /  70  10  10  10  10
KINGSVILLE        89  68  92  67  94  /  50  10  10  10  10
NAVY CORPUS       88  73  87  73  88  /  50  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...SHORT TERM
Hazardous weather outlook, Oct 9, 4:15 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
515 AM CDT FRI OCT 9 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-101015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
515 AM CDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS MORNING PRIMARILY ACROSS
THE BRUSH COUNTRY...WITH ISOLATED THUNDERSTORMS THROUGH THE
AFTERNOON ELSEWHERE. MODERATE TO BRIEFLY HEAVY RAINFALL WITH
RAINFALL AMOUNTS UP TO 1 TO 2 INCHES WILL BE POSSIBLE...PRIMARILY
ACROSS THE BRUSH COUNTRY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

85/87

The radar

The Laughlin AFB radar (KDFX), 198 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Webb

When
October 9, 7:30 AM CST to 8:30 AM CST
Where
Webb County, (Lrd)laredo Intl Arp to 2.25 mi WSW of Laredo Afb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.620, -99.520

Several roads were closed due to high water in Laredo. Jacaman Road was closed at the intersection with McPherson Road, Bartlett Avenue, and Polaris Drive. The intersections of San Dario Avenue at Mann Road and Loop 20 at Los Cabos Drive were closed also.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603683.